North Dakota, 2020

Hail in North Dakota, July 31, 2020

July 31, 2020 · NWS FGF · 1 event in 1 county or zone

As a cold front sagged slowly southeast during the early evening of July 31st, one thunderstorm strengthened along it. Large hail was reported from the storm over north central Sargent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a cold front sagged slowly southeast during the early evening of July 31st, one thunderstorm strengthened along it. Large hail was reported from the storm over north central Sargent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CDT Fri Jul 31 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Fri Jul 31 2020

Scattered convection this evening is the primary concern or impact
in the short term. Wind shift line continues to push southeast
across the FA this afternoon with sub-severe convection
developing along the boundary ahead of much of the guidance. The
window for a strong to severe storm appears to be closing as the
line has pushed south of the Fargo Moorhead area. Expect the area
of showers and storms to slowly slide east southeast through the
evening. Weak shear less than 25kts at 0-3km and less than
1000j/kg of ML CAPE exist in SE ND with the primary concerns being
those associated with general thunderstorms, heavy downpours and
dangerous lightning.

Behind the front winds will turn to the north with cooler and
drier air filtering into the region as canadian high pressure
settles southward. Highs in the mid 70s with lows in the 50s are
slightly below normal for the beginning of August.

.LONG TERM...(Sunday through Friday)
Issued at 316 PM CDT Fri Jul 31 2020

Below average temperatures warming to near average temperature by
mid week with few weather impacts over this period.

Sunday to Tuesday... With surface high pressure across the Northern
Plains into the Canadian Prairies expect quiet and cooler weather on
Sunday and Monday. The quiet weather continues into Tuesday, but as
the upper ridge begins to eject to the east ahead of a shortwave the
pattern will begin to change. This will lead to the start of a
warming trend Tuesday.

Wednesday to Friday... A series of shortwaves will lead to a more
active period mid to late next week. These shortwaves will provide
some synoptic support for precipitation to occur. The evolution of
this upper level pattern differs between different deterministic and
ensemble solutions. For example GEFS members vary from 0 to 1.5
inches in QPF for this period. There is also variability in timing
between different modeling systems. So while confidence remains
fairly high in precipitation occuring mid to late next week, the
details on QPF and timing remain uncertain. After the passage of the
early week surface high the change in flow will allow for a return
to near average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Jul 31 2020

Will continue to see convection impact the region this afternoon.
Convection will move east southeast this afternoon with winds
turning to the north. Convection should clear bji last by 4Z. A
period of MVFR CIGs is possible overnight before mixing develops
tomorrow morning with gusts expected up to 25kts to develop
before noon for all but BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JK
LONG TERM...NC
AVIATION...JK
Hazardous weather outlook, Jul 31, 3:16 AM CST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
416 AM CDT Fri Jul 31 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010930-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
416 AM CDT Fri Jul 31 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected today and tonight along a cold front.
A few strong storms are possible. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010930-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
416 AM CDT Fri Jul 31 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected today and tonight along a cold front.
Isolated severe thunderstorms are possible this afternoon,
however, widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 31, 1:49 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             3 W TOLNA               47.83N 98.50W
07/24/2020  E0.88 INCH       Nelson             ND   PUBLIC

0935 PM     TSTM WND GST     1 SE COOPERSTOWN        47.43N 98.11W
07/24/2020  M60.00 MPH       Griggs             ND   AWOS

            PEAK WIND AT THE COOPERSTOWN AIRPORT /KS32/.

1022 PM     TSTM WND GST     6 WNW GRAND FORKS       47.95N 97.19W
07/24/2020  M62.00 MPH       Grand Forks        ND   ASOS

            PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
            AIRPORT /KGFK/.

1030 PM     TSTM WND DMG     3 SSE GRAND FORKS       47.88N 97.05W
07/24/2020                   Grand Forks        ND   AMATEUR RADIO

            LARGE TREE BRANCHES AND LIMBS BROKEN DOWN.

1030 PM     TSTM WND GST     7 ESE EAST GRAND FORKS  47.89N 96.88W
07/24/2020  M58.00 MPH       Polk               MN   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2,
            NEAR MALLORY.

1030 PM     TSTM WND GST     2 WNW GRAND FORKS       47.93N 97.11W
07/24/2020  M74.00 MPH       Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT THE NWS GRAND FORKS OFFICE AT 10
            METERS. TWO SPRUCE TREES WERE UPROOTED AND SEVERAL LARGE
            TREE BRANCHES AND LIMBS OF VARIOUS TYPES WERE BROKEN DOWN
            IN THE AREA.

1031 PM     TSTM WND GST     5 NNW GRAND FORKS       47.98N 97.11W
07/24/2020  M58.00 MPH       Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG INTERSTATE
            29.

1031 PM     TSTM WND GST     4 N GRAND FORKS         47.97N 97.07W
07/24/2020  E90.00 MPH       Grand Forks        ND   PUBLIC

            NUMEROUS SNAPPED OR UPROOTED HARDWOOD TREES. PHOTOS AND
            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            NEARBY WIND SENSOR REPORTS.

1032 PM     TSTM WND DMG     2 SW GRAND FORKS        47.90N 97.10W
07/24/2020                   Grand Forks        ND   AMATEUR RADIO

            LIGHT POLE BLOWN DOWN ALONG SOUTH 48TH STREET, AT 32ND
            AVE.

1050 PM     TSTM WND DMG     WARREN                  48.20N 96.77W
07/24/2020                   MARSHALL           MN   PUBLIC

            A LARGE TREE BRANCH BROKEN DOWN.

1125 PM     TSTM WND GST     KARLSTAD                48.58N 96.52W
07/24/2020  M70.00 MPH       KITTSON            MN   MESONET

            MEASURED WIND GUST AT RAWS STATION KITM5. TIME ESTIMATED
            BASED ON RADAR.

1135 PM     TSTM WND DMG     4 E NEWFOLDEN           48.36N 96.24W
07/24/2020                   Marshall           MN   PUBLIC

            TREE BLOWN DOWN AT A RURAL HOMESTEAD.

1149 PM     NON-TSTM WND GST PROSPER                 46.96N 97.02W
07/24/2020  M52.00 MPH       CASS               ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

1155 PM     TSTM WND DMG     2 SE ARGUSVILLE         47.03N 96.91W
07/24/2020                   Cass               ND   NWS EMPLOYEE

            A FEW LARGE 4 TO 8 INCH DIAMETER BRANCHES BROKEN DOWN IN
            A FARM SHELTER BELT. TIME ESTIMATED BASED ON RADAR.

1225 AM     TSTM WND DMG     7 N MCLEOD              46.49N 97.30W
07/25/2020                   Ransom             ND   PUBLIC

            SEVERAL LARGE TREE BRANCHES BROKEN DOWN IN A FARM YARD.
            TIME ESTIMATED BASED ON RADAR.

1240 AM     TSTM WND DMG     BORUP                   47.18N 96.51W
07/25/2020                   NORMAN             MN   PUBLIC

            A FEW LARGE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN.

1245 AM     TSTM WND DMG     1 S FARGO               46.86N 96.82W
07/25/2020                   Cass               ND   NWS STORM SURVEY

            NUMEROUS LARGE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN
            NEAR PRAIREWOOD GOLF COURSE.

0215 AM     TSTM WND GST     3 SE BARNESVILLE        46.62N 96.37W
07/25/2020  M63.00 MPH       Wilkin             MN   MESONET

            PERSONAL WEATHER STATION MEASURED WIND GUST TO 62.6 MPH

0226 AM     TORNADO          2 NNW ROLLAG            46.77N 96.25W
07/25/2020  F0               Clay               MN   PUBLIC

            A WEAK TORNADO FORMED IN THE BOOKEND VORTEX PORTION OF A
            SQUALL LINE AND TRACKED FOR LESS THAN A HALF MILE TO THE
            ENE, ENDING BY 227 PM CDT. THE TORNADO KNOCKED DOWN
            SUNFLOWERS AND LEFT A DISTINCTIVE SWIRL PATTERN. MAXIMUM
            PATH WIDTH ESTIMATED TO 40 YARDS. PEAK WINDS ESTIMATED TO
            65 MPH. ORIGINAL REPORT POSTED VIA SOCIAL MEDIA. GROUND
            BASED AND AREAL IMAGES WERE PROVIDED. TIME ESTIMATED
            BASED ON RADAR.

0231 AM     TSTM WND DMG     9 S LAKE PARK           46.75N 96.10W
07/25/2020                   Becker             MN   PUBLIC

            APPLE TREE DOWNED ON SOUTH IDE OF BIG CORMORANT LAKE.
            ALSO 1.58 INCHES OF RAIN. REPORT AND PHOTO POSTED VIA
            SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

0238 AM     TSTM WND GST     4 SSE ERHARD            46.43N 96.07W
07/25/2020  E95.00 MPH       Otter Tail         MN   NWS STORM SURVEY

            A MICROBURST /DOWNBURST WIND/ LIKELY INITIATED OVER THE
            WEST END OF LONG LAKE AND MOVED RAPIDLY EASTWARD ACROSS
            LONG LAKE POINT ROAD. A TRAILER HOME WAS BLOWN OVER AND
            DEMOLISHED. SEVERAL LARGE TREE LIMBS WERE BROKEN DOWN BY
            THE WINDS WHILE A PONTOON WAS LIKELY FLIPPED OVER BY THE
            COMBINATION OF WAVE AND WIND ACTION. TIME ESTIMATED BASED
            ON RADAR AND LOCAL OBSERVATIONS.

0242 AM     TSTM WND DMG     5 N AUDUBON             46.94N 95.98W
07/25/2020                   Becker             MN   PUBLIC

            NUMEROUS LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN
            DOWN. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

0255 AM     TSTM WND DMG     14 N NAYTAHWAUSH        47.47N 95.63W
07/25/2020                   Mahnomen           MN   TRAINED SPOTTER

            SEVERAL LARGE TREE BRANCHES BROKEN DOWN AROUND ISLAND
            LAKE. TIME ESTIMATED BASED ON RADAR.

0305 AM     TSTM WND DMG     5 S DENT                46.48N 95.72W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
            UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
            MEDIA VIA SOCIAL MEDIA

0308 AM     TSTM WND DMG     5 SE PERHAM             46.55N 95.50W
07/25/2020                   Otter Tail         MN   PUBLIC

            TREE BLOWN DOWN ON THE SOUTH SIDE OF BIG PINE LAKE. TIME
            ESTIMATED BASED ON RADAR.

0315 AM     TSTM WND DMG     3 NW OTTERTAIL          46.46N 95.60W
07/25/2020                   Otter Tail         MN   BROADCAST MEDIA

            INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
            ON LONG LAKE ROAD. RELAYED VIA SOCIAL MEDIA.

0410 AM     TSTM WND DMG     1 W BENEDICT            47.16N 94.71W
07/25/2020                   Hubbard            MN   TRAINED SPOTTER

            A FEW TREES BLOWN DOWN BETWEEN KABEKONA LAKE AND BENEDICT
            LAKE. TIME BASED ON RADAR AND NEARBY WIND SENSOR REPORTS.

0405 PM     HAIL             6 ENE CLYDE             48.80N 98.78W
07/25/2020  E1.00 INCH       Cavalier           ND   PUBLIC

            MOSTLY PEA SIZED, WITH A FEW LARGER STONES.

&&

GGUST
Local storm report, Jul 31, 1:50 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 ENE CLYDE             48.80N 98.78W
07/25/2020  E1.00 INCH       Cavalier           ND   PUBLIC

            MOSTLY PEA SIZED, WITH A FEW LARGER STONES.

0412 PM     HAIL             14 W LANGDON            48.76N 98.68W
07/25/2020  E1.50 INCH       Cavalier           ND   BROADCAST MEDIA

            TIME ESTIMATED BASED ON RADAR.

0910 PM     HAIL             DEVILS LAKE             48.11N 98.87W
07/25/2020  E1.00 INCH       RAMSEY             ND   AMATEUR RADIO

0925 PM     HAIL             1 NE NIAGARA            48.01N 97.86W
07/25/2020  E1.00 INCH       Grand Forks        ND   TRAINED SPOTTER

            LOTS OF NICKEL TO QUARTER SIZED HAIL.

0145 AM     TSTM WND GST     TENNEY                  46.04N 96.45W
07/26/2020  M52.00 MPH       WILKIN             MN   MESONET

            US 75 TENNEY RWIS

0147 AM     TSTM WND GST     BAUDETTE                48.71N 94.59W
07/26/2020  M56.00 MPH       LAKE OF THE WOODS  MN   ASOS

            MEASURED GUST AT THE KBDE ASOS

0204 AM     HAIL             2 NW NORCROSS           45.89N 96.23W
07/26/2020  E1.00 INCH       Grant              MN   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED BY
            RADAR.

0231 AM     TSTM WND DMG     HOFFMAN                 45.83N 95.79W
07/26/2020                   GRANT              MN   PUBLIC

            SMALL METAL SHED BLOWN OVER AND TUMBLED THROUGH YARD.
            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

&&

GGUST
Special weather statement, Jul 31, 5:04 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Fri Jul 31 2020

NDZ052-053-010000-
Sargent ND-Richland ND-
604 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND EASTERN
SARGENT COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gwinner, or 45 miles west of Wahpeton, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gwinner, Rutland, Geneseo and Cayuga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9743 4621 9771 4628 9756 4628 9754
      4600 9703 4593 9715
TIME...MOT...LOC 2304Z 319DEG 18KT 4622 9755

Riddle

The radar

The Aberdeen radar (KABR), 108 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sargent

When
July 31, 5:45 PM CST
Where
Sargent County, 2.28 mi SSE of Hoving
Measured
1.25 in hail
Reported by
Social Media
Coordinates
46.220, -97.550

Extensive crop damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898082.